Article Text

PDF

Unusual complication of an organophosphate poisoning
  1. A J Tafur,
  2. L Gonzalez,
  3. L A Idrovo,
  4. A Tafur
  1. Hospital Luis Vernaza, Guayaquil, Ecuador; alfonso_tafurhotmail.com

    Statistics from Altmetric.com

    A 50 year old female patient presented to the emergency room (ER) approximately 5 h after ingestion of an insecticide and showed signs of weakness, dyspnoea, sialorrhoea, and diaphoresis. Gastric lavage was carried out and activated charcoal administered as first aid measures.

    Tachycardia, muscle weakness, fasciculations, and rales on auscultation of the chest were noted on examination. A serum cholinesterase of 161 units/L was also encountered. The mentioned symptoms disappeared after 6 mg IV atropine plus 0.03 mg/kg.h−1 infusion, which was retired in a 12 h period. Pralidoxime was not available. Sertraline and clonazepam were prescribed by the psychiatrist. Relapse of cholinergic symptoms was observed on the second day following admission.

    On day 4, tremor and cogwheel rigidity were observed followed by mask-like facies and a positive Babinski sign. On the day 6 after admission, neuromuscular respiratory failure developed and she was mechanically ventilated for 18 days (until day 24). As expected after prolonged ventilation, minor postural instability and dysarthria were observed following extubation, but no parkinsonian features were present. As her muscle weakness improved she was discharged on day 27. No agent to facilitate ventilation or any anti-parkinson drugs was needed.

    An acute cholinergic phase followed by intermediate syndrome in organophosphate poisoning was diagnosed;1 however, tremors, dysarthria, cogwheel rigidity, and mask-like facies are unusual accompaniments following organophosphate intoxication.

    These cardinal features of Parkinson’s disease (TRAP—tremor, rigidity, akinesia–bradykinesia, and postural instability) were described for the first time by Bhatt et al in 1999.2 However, Davis et al (1978) suggested that agricultural workers may be at risk for the late development of parkinsonism in a crop duster with numerous episodes of acute organophosphate intoxication and chronic organophosphate exposure.3

    Bhatt et al2 described five patients who developed parkinsonism following different circumstances of exposure (one following ingestion of dimethoate, two following household fumigation, and two following entry into a previously fumigated environment) and suggested a dose dependent relation. The response to levodopa in these patients was poor.2

    A 17 year old patient described by Shahar and Andraws (2001) developed extrapyramidal symptoms following treatment with atropine, toxogonin, and mechanical ventilation. She recovered completely following amantadine treatment.4

    In the 81 year old woman described by Arima et al (2003), the diagnosis of parkinsonism was made on day 9 but the extrapyramidal manifestations were noticed on day 6.5 This patient too suffered a severe acute cholinergic syndrome, which required treatment with large doses of atropine and 2-pyridine aldoxime methiodidie. This patient responded well to biperidine (5 mg/day) and recovery was complete in 8 days.5

    This case report reiterates the likelihood of symptoms and signs of parkinsonism developing following organophosphate poisoning. In our patient, the signs were noted following a severe acute cholinergic phase but prior to the development of the intermediate syndrome and recovery was complete when mechanical ventilation was stopped on day 24. It is necessary to observe patients for parkinsonian signs, particularly following recovery from a severe cholinergic phase.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.